Ask an expert
Question

15 Apr 2006

weightloss with anti depressant
I was diagnosed with mild depression 4 months ago and my DR has prescribed an anti depressant called: CYMBALTA - duloxetine hydrochloride. In the 4 months that I have been on the medication, I have picked up approx 20 kg. I have not changed my eating patterns in this time, so I cannot understand what is going on. Is there anything I can do to combat the weight gain, or is this just something I should try & live with?
Answer 326 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Ina
It is unfortunate that some anti-depressants cause weight gain, while others cause weight loss in some, but not all patients. Because you probably need to stay on this medication, it is essential that you discuss this weight gain with the dr who is prescribing it. He/she may be able to adjust the dosage or change you to another antidepressant which does not have this effect on you. To lose those 20 kg, you can try eating an energy-reduced, low-fat, high-fibre diet (click on 'Diet' at the top of this page, 'Weight loss' , ‘The right approach' and then on 'Slimming Diet' for a copy of such a diet), and increasing your energy output by doing regular exercise (running, jogging, skipping, cycling, swimming, join a gym or Walk for Life). The exercise will also help to combat depression.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.